Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 174, NWS Des Moines, IA

September 10, 2015Appanoose County, Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 10, 2015, 8:30 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 8:30 PM CDT (01:30 UTC)
Expired
Sep 10, 2015, 9:00 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 8:31 PM CDTHAIL 1.753 Ene Moulton, IASOME CROP DAMAGE AS WELL. OBSERVER LOCATION MOULTON.
Sep 10, 8:43 PM CDTHAIL 18 Ese Moulton, IAOBSERVER LOCATION BLOOMFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS53 KDMX 110130
SVRDMX
IAC007-051-110200-
/O.NEW.KDMX.SV.W.0174.150911T0130Z-150911T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN DAVIS COUNTY IN SOUTHEASTERN IOWA...

* UNTIL 900 PM CDT

* AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
  OF LAKE SUNDOWN...OR 11 MILES WEST OF BLOOMFIELD...MOVING SOUTHEAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4072 9273 4079 9252 4060 9235 4059 9267
TIME...MOT...LOC 0130Z 332DEG 18KT 4073 9263 

HAIL...1.00IN
WIND...60MPH
 
$$

BEERENDS
1 follow-up statement
821 
WWUS53 KDMX 110149
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT THU SEP 10 2015

IAC007-110158-
/O.CAN.KDMX.SV.W.0174.000000T0000Z-150911T0200Z/
APPANOOSE IA-
849 PM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPANOOSE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4067 9260 4074 9248 4060 9235 4059 9263
TIME...MOT...LOC 0148Z 332DEG 18KT 4065 9257 

$$

IAC051-110200-
/O.CON.KDMX.SV.W.0174.000000T0000Z-150911T0200Z/
DAVIS IA-
849 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN DAVIS COUNTY...

AT 848 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
LANCASTER...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4067 9260 4074 9248 4060 9235 4059 9263
TIME...MOT...LOC 0148Z 332DEG 18KT 4065 9257 

HAIL...1.00IN
WIND...60MPH
 
$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:35 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 10, 6:35 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT THU SEP 10 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 400 PM CDT THU SEP 10 2015

PRECIPITATION TRENDS ARE MAIN CONCERN FOR PERIOD. BOUNDARY IS
CURRENTLY LOCATED ACROSS CENTRAL IOWA...GENERALLY FROM NORTHWEST TO
SOUTHEAST...THOUGH HAS WEAKENED THROUGH THE DAY. BOUNDARY MAY BE
FOCUS FOR PRECIPITATION DEVELOPMENT IN THE AFTERNOON WITH
INSTABILITY BUILDING AND SHEAR SUFFICIENT TO ALLOW FOR STORMS TO
PERSIST. HOWEVER...LACK OF FORCING HAS RESULTED IN GENERALLY DRY
CONDITIONS ACROSS THE STATE THIS AFTERNOON...AND THEREFORE HAVE LOW
CONFIDENCE IN PRECIPITATION TRENDS THROUGH THE PERIOD. MAIN CONCERN
WOULD BE WITH SOUTHERN PORTIONS OF THE CWA WHERE HAVE SEEN GOOD
DESTABILIZATION THROUGHOUT THE DAY. GIVEN COOLER TEMPERATURES ALOFT
ANY STORMS WHICH DO DEVELOP WILL HAVE POTENTIAL FOR SEVERE HAIL OR
WIND. EXPECT BEST CHANCES FOR THUNDERSTORMS TO COME LATER IN THE
EVENING AS WAVE IN CENTRAL NE/KS APPROACHES. HAVE THEREFORE
INCREASED PRECIPITATION CHANCES THROUGH THE EVENING. PROGRESSION IS
GENERALLY SLOWER THAN PREVIOUSLY FORECAST...AND HAVE THEREFORE HELD
POPS IN THE SOUTH A BIT LONGER INTO THE NIGHT AS WELL.

BEHIND BOUNDARY MUCH COOLER TEMPERATURES WILL PUSH SOUTH. HAVE KEPT
TEMPERATURES NEAR GOING WITH WINDS REMAINING UP OVERNIGHT AND EXPECT
CLOUDS TO LINGER THROUGH THE OVERNIGHT HELPING TO KEEP TEMPERATURES
FROM FALLING OFF TOO MUCH. HOWEVER...DID DROP TEMPERATURES A FEW
DEGREES IN THE NORTH.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 400 PM CDT THU SEP 10 2015

NOT A WHOLE LOT TO DISCUSS THROUGH THE PERIOD WITH PRECIP NOT BACK
IN THE FORECAST UNTIL TUE NIGHT. CURRENT NRN CONUS MEAN TROUGH WILL
CONTINUE TO AMPLIFY EVENTUALLY CLOSING OFF OR NEARLY CLOSING AS IT
REACHES THE ERN GREAT LAKES/OH VALLEY. THIS WILL BRING STRONG
SUBSIDENCE INTO IA FRI. CURRENT MANITOBA SHORT WAVE WILL EVENTUALLY
REACH THE MS VALLEY LATE FRI NIGHT INTO SAT MORNING WITH A FAIRLY
STRONG RISE/FALL COUPLET...BUT LIFT AND MOISTURE ASSOCIATED WITH
THIS FEATURE WILL REMAIN TO OUR EAST. IT MAY STEEPEN LAPSE RATES AND
PRODUCE SOME DIURNAL CUMULUS INTO THE WEEKEND...BUT NO PRECIPITATION
IS ANTICIPATED.

BIGGEST STORY THROUGH THE WEEKEND WILL BE A COOLER DRIER AIRMASS
WITH HIGH PRESSURE CROSSING IA SAT. EVEN WITH DECENT MIXING
FORECAST SOUNDINGS SUGGEST STAYING AT OR A TOUCH BELOW THE COOLEST
MOS GUIDANCE FOR HIGHS FRI AND SAT. STAYED TOWARD SIMILAR TREND FOR
FRI NIGHT LOWS AS WELL WITH LIGHT NORTH WINDS AND CLEAR SKIES.
READINGS WILL BE COOL AND BELOW NORMAL...BUT STILL 5 TO 10 DEGREES
AWAY FROM RECORD MINS. MINS MAY DIP JUST INTO THE UPPER 30S SAT
MORNING NORTH AND WEST CLOSER TO THE RIDGE...BUT STILL NOT FAR
ENOUGH TO WORRY ABOUT FROST.

RIDGE BUILDS FROM THE ROCKIES INTO THE NRN PLAINS BY SUN WITH
RETURN FLOW STARTING. THIS WILL BE BRING TEMPS AND HUMIDITY LEVELS
BACK TO MORE SEASONAL LEVELS TO START NEXT WEEK. PATTERN CHANGE
WILL THEN COMMENCE WITH WRN CONUS TROUGH MATURING. THIS WILL
RESULT IN PROLONGED SW FLOW THROUGH IA...EVENTUALLY TRYING TO PUSH
A FRONTAL BOUNDARY THROUGH LATE WED OR THU. IA WILL BE WELL INTO
THE WARM SECTOR WITH BRISK SOUTH WINDS TUE. COMBINATION OF
KINEMATIC FORCING AND WARM ADVECTION WILL INTRODUCE SOME POPS
WORKING WEST TO EAST TUE NIGHT INTO WED...WITH SURFACE CONVERGENCE
COMING INTO PLAY BY THE END OF THE PERIOD.

&&

.AVIATION...11/00Z
ISSUED AT 633 PM CDT THU SEP 10 2015

VFR CONDITIONS WILL PREVAIL THROUGH THE ENTIRE TAF PERIOD...WITH
THE MAIN CONCERN FOR WINDS DEVELOPING LATE FRIDAY MORNING AND
GUSTING THROUGH THE AFTERNOON HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 10, 4:57 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT THU SEP 10 2015

IAZ039-049-050-058>062-070>075-081>086-092>097-111000-
BLACK HAWK-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
457 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. A
FEW STORMS MAY BE SEVERE FROM EARLY AFTERNOON INTO LATE
AFTERNOON...MAINLY SOUTH OF A LINE THROUGH ATLANTIC...DES MOINES
AND WATERLOO. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY NIGHT INTO WEDNESDAY. THE
POTENTIAL FOR SEVERE WEATHER WILL BE BETTER DETERMINED OVER THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...FROM EARLY AFTERNOON
THROUGH LATE AFTERNOON.

IAZ004>007-015>017-023>028-033>038-044>048-057-111000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-
457 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. ALTHOUGH
SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY NIGHT INTO WEDNESDAY. THE
POTENTIAL FOR SEVERE WEATHER WILL BE BETTER DETERMINED OVER THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

ZOGG

In the hours before

Special weather statement, Sep 10, 8:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU SEP 10 2015

IAZ096-097-110145-
APPANOOSE IA-DAVIS IA-
815 PM CDT THU SEP 10 2015

...NICKEL HAIL POSSIBLE...

AT 815 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF LAKE SUNDOWN...OR 12 MILES EAST OF CENTERVILLE...
MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...LAKE SUNDOWN...MOULTON...DRAKESVILLE...UNIONVILLE...
UDELL...LAKE WAPELLO STATE PARK AND BLOOMFIELD MUNICIPAL AIRPORT.

LAT...LON 4082 9277 4090 9259 4073 9242 4061 9269
TIME...MOT...LOC 0115Z 329DEG 16KT 4079 9265

BEERENDS
Special weather statement, Sep 10, 8:25 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT THU SEP 10 2015

IAZ074-075-110200-
MAHASKA IA-MARION IA-
825 PM CDT THU SEP 10 2015

...DIME SIZE HAIL POSSIBLE...

AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PELLA...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PELLA...LAKE RED ROCK...BEACON...BUSSEY...HARVEY...LEIGHTON...
HAMILTON...MARYSVILLE AND PELLA MUNICIPAL AIRPORT.

LAT...LON 4141 9304 4149 9282 4125 9266 4116 9295
TIME...MOT...LOC 0125Z 333DEG 25KT 4139 9289

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:15 PM CDTSpecial Weather StatementDMXDavis30 min
Sep 10, 8:25 PM CDTSpecial Weather StatementDMXMahaska35 min
Sep 10, 8:40 PM CDTSpecial Weather StatementDMXMonroe50 min
Sep 10, 9:00 PM CDTSpecial Weather StatementDMXWapello45 min
Sep 10, 9:31 PM CDTSpecial Weather StatementDMXWapello44 min
Sep 10, 10:09 PM CDTSpecial Weather StatementDMXDavis51 min
Sep 10, 10:14 PM CDTSpecial Weather StatementDMXAppanoose16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.